Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 64, NWS North Platte, NE

June 20, 1997Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 1997, 8:38 PM CDT for Lincoln County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1997, 8:38 PM CDT (01:38 UTC)
Expired
Jun 20, 1997, 9:40 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Lincoln County, NE

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:40 PM CDTHail 1North Platte, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3148 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 210138 RRA
SVRLBF
NEC111-210240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
838 PM CDT FRI JUN 20 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 940 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN NEBRASKA

   ...LINCOLN COUNTY
 
AT 836 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 3 MILES WEST NORTHWEST OF NORTH PLATTE MOVING
SOUTHEAST AT 25 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  MAXWELL                      BY 910 PM CDT

 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
 
IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG
BUILDING.  DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LnOW WATER CROSSINGS.

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:19 PM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jun 20, 2:19 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
215 PM CDT FRI JUN 20 1997

...THE IF, WHEN, AND WHERE FOR THE THUNDERSTORMS TONIGHT IS AGAIN THIS
AFTERNOON'S CHALLENGE...

HAVE FOCUSED ON THE IMMEDIATE PROBLEM OF THUNDERSTORMS WHILE CHOOSING TO
FLOCK-SHOOT THE OUT PERIODS USING THIS MORNING'S ETA.

THE KEY TO TONIGHT'S FORECAST SEEMS TO BE THE POSITION OF THE SURFACE
FRONT AND OTHER LOW-LEVEL BOUNDARIES ON THE 19Z SFC CHART THE FRONT
APPEARS TO BE NORTH OF BBW, OGA, AND LBF. THE 700 AND 850 MB THETA-E
ANALYSIS FROM 12Z BIG AREA OF 330 PLUS NEBRASKA AND KANSAS WITH 340
PLUS IN EASTERN KANSAS. ISENTROPIC ANALYSIS ON 305K SURFACE BETRAYS A
STEEP SLOPE JUST BEHIND SURFACE FRONT WITH WARM SECTOR MIXING RATIOS OF
12 TO 15 G/KG IN SOUTH CENTRAL AND SOUTHEAST NEBRASKA AND 16-17 G/KG IN
EASTERN KANSAS. THIS LOOKS TO BE AN EXTREMELY VOLATILE COMBINATION. A
COORDINATION CALL TO SPC SUGGESTED A DRIFT OF ALL THOSE PARAMETERS TO
THE NORTH AND WEST INTO CENTRAL AND EASTERN NEBRASKA. THUS...THE
MODERATE SEVERE RISK IN THAT AREA. TAKING IT ALL IN...SPC OUTLOOK AREA
LOOKS LIKE THE BEST SOLUTION FOR THIS EVENING.

SUGGEST BREAKING CENTRAL AND WESTERN NEBRASKA ZONES APPROXIMATELY ALONG
AN ANW-LBF LINE. AS YESTERDAY...WOULD HIT THE THUNDERSTORM FORECAST
HARD EAST OF THAT LINE. IN VIEW OF THE SLIGHT RISK AREA...65 DEGREE
DEWPOINTS AND FRONTAL FORCING...SIGNIFICANT POPS (SAY 40 OR 50 PERCENT)
ARE PROBABLY IN ORDER FOR THE SOUTHWEST AND PANHANDLE ZONES.

CURRENT TEMPERATURE FORECAST LOOKS GOOD FOR THE FIRST TWO PERIODS.

AS STATED ABOVE...HAVEN'T HAD TIME TO COME UP WITH ANY REASONS NOT TO
GO WITH ETA SOLUTION FOR SATURDAY AND SATURDAY NIGHT AND AVN/MRF
SOLUTION FOR SUNDAY. NONE OF THE BIG THREE MODELS HAVE SIGNIFICANT
CHANGE IN OVERALL 500 MB WIND AND VORTICITY FIELD...EXCEPT FOR
INCREASING SOUTHWESTERLY COMPONENT TO FLOW OVER THE HIGH PLAINS. THIS
DOES NOT PROMISE MORE THAN BRIEF BREAKS IN THE CURRENT REGIME OF LOW
LEVEL HEAT AND HUMIDITY AND SHORT WAVES PASSING OVER THE DAKOTAS.ETA
AND AVN/MRF ARE SIMILAR WITH LOW LEVEL PROGS...SO TEMPERATURE GUIDANCE
FROM THEM IS PROBABLY PRETTY GOOD.

RECOMMENDED FORECAST

NEZ004-005-023>025-210915-
SHERIDAN-CHERRY-GRANT-HOOKER-THOMAS-
INCLUDING THE COMMUNITIES OF VALENTINE...MULLEN
400 PM CDT FRI JUN 20 1997

.TONIGHT...A 50 PERCENT CHANCE OF THUNDERSTORMS. A SEVERE THUNDERSTORM
IS POSSIBLE.  LOW AROUND 60.  LIGHT NORTHEAST WIND.
.SATURDAY...PARTLY CLOUDY AND A LITTLE COOLER.  HIGH AROUND 80.
NORTHEAST WIND 5 TO 10 MPH.
.SATURDAY NIGHT...PARTLY CLOUDY.  LOW AROUND 60.
.SUNDAY...PARTLY CLOUDY.  HIGH 85 TO 90.

NEZ006>010-026>029-038-210915-
KEYA PAHA-BOYD-BROWN-ROCK-HOLT-BLAINE-LOUP-GARFIELD-WHEELER-CUSTER-
INCLUDING THE COMMUNITIES OF AINSWORTH...O NEILL...BURWELL...BROKEN
BOW
400 PM CDT FRI JUN 20 1997

.TONIGHT...SCATTERED THUNDERSTORMS WITH SEVERE THUNDEERSTORMS POSSIBLE.
LOW AROUND 60.  LIGHT NORTHEAST WIND.
.SATURDAY...PARTLY CLOUDY AND A LITTLE COOLER.  HIGH AROUND 80.
NORTHEAST WIND 5 TO 10 MPH.
.SATURDAY NIGHT...PARTLY CLOUDY.  LOW AROUND 60.
.SUNDAY...PARTLY CLOUDY.  HIGH IN THE MID 80S.

NEZ022-035>037-056>059-069>071-210915-
GARDEN-ARTHUR-MCPHERSON-LOGAN-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-
FRONTIER-
INCLUDING THE CITIES OF OGALLALA...NORTH PLATTE...IMPERIAL...
400 PM CDT FRI JUN 20 1997

.TONIGHT...A 40 PERCENT CHANCE OF THUNDERSTORMS. A SEVERE STORM IS
POSSIBLE.  LOW AROUND 60. NORTHEAST WIND 5 TO 10 MPH.
.SATURDAY...PARTLY CLOUDY AND A LITTLE COOLER.  LOW 80 TO 85. NORTHEAST
WIND 5 TO 10 MPH.
.SATURDAY NIGHT...PARTLY CLOUDY.  LOW 55 TO 60.
.SUNDAY...PARTLY CLOUDY.  HIGH NEAR 90.

VTN BB 059/082 058/087 49500
ANW BB 060h/081 059/086 49600
ONL BB 061/080 060/084 49600
BBW BB 060/081 060/086 49600
LBF BB 059/082 058/088 49400
OGA BB 060/083 059/088 49400
IML BB 061/084 060/089 49400

SPRINGER

In the hours before

Local storm report, Jun 20, 8:08 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
808 PM CDT FRI JUN 20 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    14 N ANTIOCH              NE   0.88 INCH HAIL
06/20/97   SHERIDAN

0740 PM    13 ENE ARTHUR             NE   1.75 INCH HAIL
06/20/97   ARTHUR

0800 PM    12 W TRYON                NE   3.50 INCH HAIL
06/20/97   MCPHERSON

DAUGHERTY
Local storm report, Jun 20, 8:09 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
808 PM CDT FRI JUN 20 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    14 N ANTIOCH              NE   0.88 INCH HAIL
06/20/97   SHERIDAN

0740 PM    13 ENE ARTHUR             NE   1.75 INCH HAIL
06/20/97   ARTHUR

0800 PM    12 W TRYON                NE   3.50 INCH HAIL
06/20/97   MCPHERSON

DAUGHERTY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:16 PM CDTSevere Thunderstorm WarningLBFArthur, McPherson64 min
Jun 20, 7:25 PM CDTTornado WarningLBFCherry35 min
Jun 20, 8:20 PM CDTSevere Thunderstorm WarningLBFHooker, McPherson, Thomas45 min
Jun 20, 8:50 PM CDTSevere Thunderstorm WarningLBFLogan65 min
Jun 20, 9:00 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas65 min
Jun 20, 9:08 PM CDTTornado WarningLBFLogan32 min
Jun 20, 9:29 PM CDTSevere Thunderstorm WarningLBFCuster61 min
Jun 20, 9:41 PM CDTSevere Thunderstorm WarningLBFLincoln64 min
Jun 20, 10:42 PM CDTSevere Thunderstorm WarningLBFPerkins63 min
Jun 20, 10:53 PM CDTSevere Thunderstorm WarningLBFLincoln62 min
Jun 20, 11:15 PM CDTSevere Thunderstorm WarningLBFHayes65 min
Jun 20, 11:38 PM CDTSevere Thunderstorm WarningLBFFrontier62 min
Jun 21, 10:45 AM CDTSevere Thunderstorm WarningLBFHolt, Rock65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.